Alert archive / North Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 24, NWS Raleigh, NC

July 4, 20014 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 4, 2001, 7:21 PM EDT for 4 counties in North Carolina. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2001, 7:21 PM EDT (23:21 UTC)
Expired
Jul 4, 2001, 9:15 PM EDT
In force
114 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Chatham County, NC, Franklin County, NC, Lee County, NC, Wake County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 042322
FFWRAH

NCC037-069-105-183-050115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
721 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN NORTH CAROLINA
  CHATHAM COUNTY IN NORTH CAROLINA
  FRANKLIN COUNTY IN NORTH CAROLINA
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 721 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA.

* THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA...
  RESULTING IN EXCESSIVE RAINFALL. EXPECT RAINFALL RATES OF 3 INCHES 
   TO 4 INCHES AN HOUR. MOTORISFTS AVOID FLOODED ROADS!

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:45 PM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 4, 1:45 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED JUL 4 2001

SHORT TERM...EXTENSIVE CLOUD THIS MORNING HAVE SLOW THUNDERSTORM
DEVELOPMENT FOR THE MOMENT. HOWEVER AIR MASS IS CONTINUING TO
DESTABLIZE....CURRENT LIS NOW -3/-5. OUTFLOW BOUNDARIES FROM
CONVECTION OVER KENTUCKY/WEST VIRGINIA ALREADY GENERATING ACTIVITY
NEAR RNK. SHOULD SEE CONVECTION BREAKING OUT/INCREASING DURING THE
NEXT COUPLE OF HOURS. AS SEEN THIS MORNING BEST DYNAMICS MOST UNSTABLE
JUST TO OUR NORTH IN VIRGINIA. NORTHERN TIER COUNTIES HAVE BEEN
INCLUDED IN SLIGHT RISK. THE SANDHILLS/SOUTHERN COASTAL PLAIN...
ANOTHER AREA TO WATCH FOR POTENTIAL SEVERE FOR LATER AFTERNOON/EVENING.

OVERALL...WARM...MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER
THE CWA THROUGH THURSDAY NIGHT. THUS THE CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS TIME.

ALOFT...
THE MODELS GENERALLY AGREE ON CUTOFF LOW SLIDING EAST ACROSS SOTHERN
CANADIAN/NORTHERN TIER OF COUNTRY AS TROUGH DIGS OVER THE EASTERN THIRD
OF THE COUNTRY...MOVING OFFSHORE DURING FRIDAY. AS TROUGH MOVES
EAST...IT WILL KICK A COUPLE OF S/W WAVES ACROSS THE AREA....STRONGER
ONE WILL CLIP NORTHERN/NORTHEAST SECTIONS AS MAIN TROUGH
AXIS MOVES TROUGH FRIDAY.  THEN NORTHWEST FLOW OVER THE CWA.

AT THE SURFACE...
LEE TROUGH AHEAD OF COLD FRONT APPROACHING FROM THE NORTHWEST...
PROGGED TO MOVE THROUGH ON THURSDAY. MODELS ARE STILL HAVING THEIR
DIFFERENCES ON TIMING/POSITION OF DEEP MOISTURE IN THE CWA THROUGH
NEXT 36-42 HOURS. BOUNDARIES FROM UPSTREAM CONVECTION AND DIURNAL
HEATING TO BE MAIN FOCUS FOR CONVECTION THIS AFTERNOON THROUGH
PART OF TONIGHT. FOR THURSDAY/THURSDAY NIGHT...SIMILAR SCENARIO
AND FRONT COMING THROUGH.

THINGS DRY OUT FOR FRIDAY.

EXTENDED...
CONTINUED DRY FOR SATURDAY. ANOTHER WEAK WAVE DROPS SOUTHEAST DURING
SUNDAY...MAINLY LATE. MONDAY DRY AGAIN. THEN BACK TO TYPICAL SUMMERTIME
FOR TUESDAY AND WEDNESDAY.

.RAH...NONE.

BL/JB/RA

In the hours before

Special weather statement, Jul 4, 1:25 PM EDT, 5 hours 56 minutes before
NCZ007>011-021>028-038>041-043-050200-
ALAMANCE-CHATHAM-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-FRANKLIN-
GRANVILLE-GUILFORD-HALIFAX-NASH-ORANGE-PERSON-RANDOLPH-VANCE-
WAKE-WARREN-WILSON-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT WED JUL 4 2001

...STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS NORTHERN PORTIONS OF THE PIEDMONT AND COASTAL PLAIN...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED ACROSS CENTRAL NORTH
CAROLINA. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING
WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A VERY WARM...HUMID AND UNSTABLE AIRMASS IS IN PLACE ACROSS CENTRAL
NORTH CAROLINA. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE MID
ATLANTIC REGION THIS EVENING INITIATING THUNDERSTORM DEVELOPMENT.

.HAZARDOUS WEATHER DETAILS...
SMALL LINES AND CLUSTERS OF THUNDERSTORMS WILL DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS AND MOVE EAST INTO CENTRAL NORTH CAROLINA
THIS AFTERNOON AND EVENING. THE GREATEST POTENTIAL FOR SEVERE
WEATHER IS ACROSS THE NORTHERN PIEDMONT AND COASTAL PLAIN...
ESPECIALLY LOCATIONS NEAR THE VIRGINIA BORDER.

WHILE THE WINDS ALOFT ARE NOT SUPPORTIVE OF WIDESPREAD SEVERE
THUNDERSTORMS...THE STRONGER STORMS WILL PRODUCE VERY HEAVY RAIN...
SMALL HAIL AND WIND GUSTS IN EXCESS OF 45 MPH. HEAVY RAINFALL MAY
PRODUCE SEVERAL INCHES OF RAIN IN A BRIEF PERIOD. THIS MAY LEAD TO
FLOODING ACROSS POOR DRAINAGE AREAS AND SMALLER CREEKS OR STREAMS.
THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM 3 TO 9 PM.

WITH THE INCREASED OUTDOOR ACTIVITY PLANNED TODAY...PERSONS SHOULD
KEEP ALERT FOR THREATENING WEATHER AND TAKE PRECAUTIONS IF ANY
THUNDERSTORMS ARE OBSERVED. STRONG GUSTY WINDS...HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN OCCUR WITH ANY THUNDERSTORM.
SEEK SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:06 PM EDTSevere Thunderstorm WarningRAHVance24 min
Jul 4, 6:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph36 min
Jul 4, 7:15 PM EDTFlash Flood WarningRAHDavidson, Guilford, Randolph90 min
Jul 4, 7:35 PM EDTSevere Thunderstorm WarningRAHWake40 min

Nearby

Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.